Kentucky, 2007

Heavy Rain in Kentucky, December 10, 2007

December 10, 2007 · NWS PAH · 3 events in 3 counties and zones

Widespread rain and isolated thunderstorms persisted for most of the night and into the early morning hours. The rain fell on nearly saturated ground, which caused some drainage problems for early morning commuters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread rain and isolated thunderstorms persisted for most of the night and into the early morning hours. The rain fell on nearly saturated ground, which caused some drainage problems for early morning commuters. Radar estimated hourly rainfall rates from one quarter to one half inch in pockets of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 10, 4:10 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 10, 4:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST MON DEC 10 2007

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE FRONTAL UNDULATIONS
THROUGH THURSDAY...AND ASSOCIATED TEMPERATURE AND POP TRENDS.

THE FRONT AT 3 AM WAS STILL FLIRTING WITH FT CAMPBELL...BUT ALL
AVAILABLE GUIDANCE HAS IT PUSHING WELL SOUTH OF THE AREA BY 12Z.
NOT SO SURE ABOUT THIS...BUT IS SHOULD AT LEAST PUSH SOUTH OF FT
CAMPBELL BY THEN. OTHERWISE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
CONTINUE TO DEVELOP OVER THE TOP OF THE SHALLOW COOL AIRMASS...AND
TEMPERATURES WERE HOLDING IN THE MID 30S FURTHEST FROM THE FRONT
OVER KMVN...SO NO IMMEDIATE WINTRY CONCERNS.

THE 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE BASICS THROUGH
THURSDAY...WITH ONLY RELATIVELY MINOR DETAILS TO BE WORKED OUT.
UNFORTUNATELY WITH THE TYPE OF TEMPERATURE GRADIENTS WE ARE DEALING
WITH MINOR DETAILS CAN LEAD TO MAJOR FORECAST BUSTS.

GENERALLY TRIED TO FOLLOW THE 09/21Z AND 10/03Z SREF FOR FRONTAL
POSITIONING AND TEMPERATURE/DEWPOINT FORECASTS THROUGH THURSDAY. IT
AND THE 00Z GFS EACH WASH OUT THE FRONT TO OUR SOUTH AND REDEVELOP
ANOTHER WARM FRONT TO OUR NORTHWEST BY 12Z TUESDAY. THE SREF THEN
SEEMS TO BE JUST A BIT FASTER/FURTHER SOUTH WITH THE SUBSEQUENT COLD
FRONT MOVING THROUGH THE AREA 21Z TUESDAY THROUGH 12Z WEDNESDAY.

FOR THE FINAL WAVE WEDNESDAY NIGHT...THE GFS SEEMS TO BE SLOWER AND
FURTHER WEST THAN ITS ENSEMBLE MEAN AND THE SREF FORECAST...SO
CONTINUED TO FOLLOW THE SREF...BRINGING THE SURFACE FRONT/LOW UP TO
NEAR FT CAMPBELL OVERNIGHT WEDNESDAY NIGHT.

HAVE CATEGORICAL POPS FOR TODAY WITH ONGOING ELEVATED
CONVECTION...BUT TONIGHT AND MUCH OF TUESDAY MAY PROVIDE A BREATHER
FROM THE PRECIPITATION...ESPECIALLY OVER WEST KENTUCKY...WITH THE
FOCUS SHIFTING TOWARD NEWLY DEVELOPING FRONT TO OUR NORTHWEST. WILL
KEEP LIKELY POPS IN THE NORTH AND WEST TONIGHT...AS STRONG LOW-LEVEL
THETA-E ADVECTION DEVELOPS...AND QUICKLY SHIFTS NORTH OF THE AREA BY
12Z TUESDAY. TUESDAY MORNING WILL HOLD POPS AT CHANCE LEVELS WITH
LIKELIES RETURNING TO THE NORTH AND WEST WITH THE APPROACH OF THE
FRONT LATE TUESDAY AFTERNOON. HIGH LIKELY TO CATEGORICAL POPS LOOK
GOOD WITH THE FRONT MOVING THROUGH TUESDAY NIGHT AND WEDNESDAY...AND
FOR THE FINAL WAVE ON THE FRONT WEDNESDAY NIGHT. LEFT THE THURSDAY
POP ALONE.

GFS SOUNDINGS CONTINUE TO SUPPORT A SMALL MENTION OF THUNDER THROUGH
THE PERIOD. MUCH OF WEST KENTUCKY HAS BECOME WATER-LOGGED OVER THE
LAST 24-36 HOURS...BUT WITH THE FOCUS SHIFTING BACK NORTH FOR THE
NEXT 48 HOURS...WILL NOT WORRY WITH ANY HEAVY RAIN WORDING OR FFA AT
THIS TIME. THE GFS SOUNDING NEAR FT CAMPBELL FOR LATE WEDNESDAY
NIGHT...LOOKS ABSOLUTELY FRIGHTENING WITH TREMENDOUS LOW AND DEEP
LAYER SHEAR AND THE POTENTIAL FOR SURFACE-BASED OR VERY NEAR
SURFACE-BASED CONVECTION. SURFACE AIRMASS IF THE WAVE MAKES IT INTO
THE AREA WEDNESDAY NIGHT WOULD BE QUITE JUICY...GIVEN THE AIRMASS
JUST SOUTH OF THE AREA RIGHT NOW. WILL HAVE TO WATCH THIS PERIOD FOR
SEVERE WEATHER. SOUNDINGS SUPPORT ALL LIQUID THROUGH THURSDAY...SO
WILL HAVE NO WINTRY PRECIPITATION MENTIONED IN THIS FORECAST.

MADE FEW CHANGES BEYOND THURSDAY.

AS FOR TEMPERATURES...SEE LITTLE REASON FOR MORE THAN A FEW DEGREES
OF WARMING TODAY...SO JUST MASSAGED CURRENT TEMPERATURES A BIT FOR
HIGHS...BUT WITH SOUTHERLY WINDS DEVELOPING OVERNIGHT
TONIGHT...SHOULD SEE JUST A FEW DEGREES OF COOLING TONIGHT BEFORE
SIGNIFICANT WARMING TREND OVERNIGHT. CONTINUED TO ADJUST HOURLY
TEMPERATURES BY MASSAGING PERSISTENCE. TRIED TO SPLIT THE DIFFERENCE
BETWEEN THE WARM MAV AND COOL MET NUMBERS FOR TUESDAY THROUGH
WEDNESDAY.

&&

.AVIATION...
SHALLOW NORTH WIND FLOW BELOW 2K FEET IS BEING OVERRIDDEN BY MOIST
SOUTHWEST FLOW. THIS IS RESPONSIBLE FOR WIDESPREAD IFR
CONDITIONS...AND EVEN SOME LIFR CONDITIONS IN AREAS OF PRECIPITATION
SOUTH OF THE OHIO RIVER. SLIGHT IMPROVEMENT IS FORECAST TODAY AS THE
DEPTH OF THE COLDER AIR INCREASES JUST A BIT. HOWEVER...IFR
CONDITIONS SHOULD PREVAIL THROUGH THE ENTIRE TAF PERIOD. CONDITIONS
MAY LOWER BACK TO LIFR AFTER 00Z AS THE FRONT BEGINS A NORTHWARD
RETURN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC......DRS
AVIATION....MY
Hazardous weather outlook, Dec 9, 1:16 PM CST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CST SUN DEC 9 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
116 PM CST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AND THE PRIMARY HAZARDOUS
WEATHER THREAT IS HEAVY RAIN AND THE RESULTANT POTENTIAL FOR MINOR
FLOODING OF STREETS...LOW LANDS...AND FLOOD PRONE AREAS. AREAS OF FOG
MAY ALSO REDUCE VISIBILITIES AND CAUSE A TRAVEL HAZARD...ESPECIALLY
IN THUNDERSTORMS OR POCKETS OF HEAVIER RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY AND THE PRIMARY
HAZARDOUS WEATHER THREAT REMAINS HEAVY RAIN AND THE POTENTIAL FOR
MINOR FLOODING OF STREETS...LOW LANDS...AND FLOOD PRONE AREAS.
2 TO 3 INCHES OF RAINFALL IS ANTICIPATED BY THE TIME THE RAINS
END BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 9, 11:20 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CST SUN DEC 9 2007

ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-101100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FULTON KY-GRAVES KY-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-
MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-
NEW MADRID MO-POPE IL-PULASKI IL-RIPLEY MO-SCOTT MO-STODDARD MO-
TODD KY-TRIGG KY-UNION IL-UNION KY-WAYNE MO-WEBSTER KY-
1120 PM CST SUN DEC 9 2007

...LOCALLY HEAVY RAIN MAY RESULT IN MINOR WATER PROBLEMS
OVERNIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS
PORTIONS OF SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN
KENTUCKY OVERNIGHT. AS OF LATE EVENING...SEVERAL LOCATIONS HAVE
RECEIVED ONE HALF TO NEARLY THREE QUARTERS OF AN INCH OF RAIN.
FACTOR IN THE ADDITIONAL RAINFALL OVERNIGHT...AND TOTALS BY DAYBREAK
MONDAY MAY BE FROM ONE INCH TO AN INCH AND A HALF.

NEAR SATURATED GROUND CONDITIONS...COUPLED WITH POOR DRAINAGE DUE
MAINLY TO FALLEN LEAVES OVER THE LAST FEW WEEKS...MEANS STANDING
WATER IN LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE IN SOME
AREAS. USE CAUTION IF TRAVELING OVERNIGHT. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR UPDATES.
Special weather statement, Dec 10, 4:59 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST MON DEC 10 2007

ILZ075-080>094-KYZ001>022-MOZ076-086-087-100-107>112-114-101359-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FRANKLIN IL-FULTON KY-GALLATIN IL-GRAVES KY-
HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-
PERRY IL-PERRY MO-POPE IL-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-WAYNE MO-WEBSTER KY-
WHITE IL-WILLIAMSON IL-
459 AM CST MON DEC 10 2007

...LOCALLY HEAVY RAIN MAY RESULT IN MINOR WATER PROBLEMS DURING THE
MORNING COMMUTE...

WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
TRACK ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
AND WESTERN KENTUCKY EARLY THIS MORNING. AS OF 5 AM...STORM TOTAL
RAINFALL WAS ESTIMATED TO RANGE FROM 1 TO 2 INCHES IN MOST PLACES.
HIGHER AMOUNTS FROM 2 TO 3 INCHES WERE ESTIMATED OVER THE PENNYRILE
REGION OF WESTERN KENTUCKY.

LOCALLY HEAVY RAIN WILL CONTINUE EARLY THIS MORNING. ISOLATED POCKETS
OF HEAVY RAIN WILL RESULT IN ONE QUARTER TO ONE HALF INCH PER HOUR.
THE LARGEST AREA OF HEAVY RAIN CONTINUES TO STAY OVER THE PENNYRILE
REGION OF WESTERN KENTUCKY.

SATURATED GROUND CONDITIONS WILL CAUSE RAINFALL TO RUN OFF
QUICKLY. FALLEN LEAVES OVER THE LAST FEW WEEKS MAY CLOG STORM
DRAINS...PRODUCING STANDING WATER IN LOW LYING AND POOR DRAINAGE
AREAS. USE CAUTION WHILE TRAVELLING THIS MORNING.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, McCracken

When
December 10, 5:00 AM CST to 7:30 AM CST
Where
McCracken County, Oaks
Reported by
Public
Coordinates
36.970, -88.550

Some secondary roads were reported under water in southeast McCracken County.

Heavy Rain, Hopkins

When
December 10, 8:00 AM CST to 1:00 PM CST
Where
Hopkins County, Nortonville to White Plains
Reported by
Department of Highways
Coordinates
37.200, -87.470

Warning signs were placed at six locations where water was over the roadways. These locations included U.S. Highway 62 at the 16 mile marker, Kentucky 502 at the two and four mile markers, and Kentucky 112 at the 8 mile marker.

Heavy Rain, Lyon

When
December 10, 8:00 AM CST to 1:00 PM CST
Where
Lyon County, 3 mi N of Eddyville
Reported by
Department of Highways
Coordinates
37.093, -88.070

Kentucky Highway 1943 was closed between mile markers 3 and 4 due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65319, 65320, 65321.